ArticleJournal for immunotherapy of cancer2018
Paraneoplastic hyperleucocytosis in a melanoma patient after initiation of ipilimumab and nivolumab combination therapy.
Article in Journal for immunotherapy of cancer, 2018. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 3 papers.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
3 citing papers in PubMed, 2 citations in OpenAlex.
- Can hyperleukocytosis be caused by a non-hematologic condition? A 10-year retrospective tertiary-care center cohort study.Annals of medicine · 2026Article
- Hematological Toxicities in the Modern Era of Melanoma Therapy.Journal of clinical medicine · 2026Review
- Paraneoplastic syndromes in patients with melanoma.Postepy dermatologii i alergologii · 2024Review
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
3 authors at 1 institution in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
backgroundParaneoplastic hyperleucocytosis (PH) is sporadically seen in patients with advanced solid tumors. CASE PRESENTATION: We report a female patient with disseminated melanoma metastases. Two days after the first dosage of combined immunotherapy using the cytotoxic T lymphocyte antigen-4 (CTLA-4) blocker ipilimumab and the programmed death receptor-1 (PD-1) blocker nivolumab the patient developed asymptomatic hyperleucocytosis (over 120.000 leucocytes per μl) associated with elevated granulocyte colony-stimulating factor blood levels. Hematological and infectious disorders could be ruled out. Although paraneoplastic hyperleucocytosis spontaneously resolved she died from progressive disease about 60 days after start of treatment.
conclusionsPH is extremely rare in malignant melanoma, however, most patients who developed this complication had preceding immunotherapies such as interleukin-2. The latter observation and the fact that our patient developed PH rapidly after initiation of ipilimumab and nivolumab immunotherapy indicate an immune-mediated mechanism which may trigger PH under unknown circumstances. The development of paraneoplastic hyperleucocytosis indicates a very poor prognosis.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.